Hi everyone. Does anyone have any experience of the medication Clonazepam for rigidity problems?

While Ive been away on holiday my mum has been struggling to open her mouth wide enough to eat ( liquidized diet) as her jaw has become very stiff, some days are better than others but its getting to be quite a problem. As I couldn't get in touch with neurologist I called the PSP helpline and this medication and one other was recommended for PSP, must say they were incredibly helpful. Going into to see mums GP without their advise I think I wouldn't have got the correct type of drug. As thought it is making mum very tired but hoping that side effect will pass shortly, too early to tell yet if its helping to relax her jaw. Mum made her Advance Decision this year which includes not wanting to be peg fed.

As always any thoughts would be great.

Sending you all hugs

JoJo xxxx

12 Replies

  • Hi Jo-Jo,

    Mum tried a very low dose Clonazepam for nightmares. Not heard of it used for rigidity problems. She's not on it now cos she went through a phase of being asleep for 20 out of 24 hours!! Thankfully the nightmares don't seem to be a problem anymore :-) Sorry......not much help!!


    Kathy x

  • I am always cautious when making comments about medications used to treat PSP (etc) symptoms because I lean towards the view that any treatment should be only on the advice of one's neurologist (in association with a GP).

    Clonazepam (a benzodiazepine) is the drug of preference for muscle spasms (especially the kind that are termed dystonia). However, as far as I know, they should be used only over a short period of time. Side effects may include sleepiness, depression, balance and confusion problems (all symptoms often found already in PSP sufferers). This is due to the fact this drug affects a neurotransmitter (GABA), and as I've mentioned before, PSP sufferers (and the like) already have lots of problems with neurotransmitters anyway. Sudden withdrawal can cause seizures and anxiety. I guess your neurologist or GP can confirm all this. Mind you, if your mum finds any relief from this medication, all well and good. Sorry I've been a bit technical again.

    Hope others can give a more personal experience of the usefulness of this medication.

    All the best to you and your mum.

  • Thanks Tony

    You know I always value your input. Couldn't get to see neurologist until 2nd week in September as he is on leave. GP has no experience with PSP and was happy to prescribe what PSP helpline had recommended. Mums been on a low dose for 3 days and is very tired but that was to be expected. Mum has now been referred to Pallative Care Team at our local hospice, so just waiting for them to get in touch.

    Feeling very sad and a little bit lost as to what happens next.

    Thank you for your continued support lovely.

    Hugs to you and your wife xxxx

  • JoJo-K

    My mom had the same difficulty with opening her mouth. She was prescribed Baclofen as she had rigidity and spasms. The Baclofen did help. We used Clonazepam for anxiety which also helped. We prioritized what were the important things to get her to eat. Obviously meds, which we crushed and put in yogurt, were given to her with a syringe. All other food and fluids were administered the same way. We used a syringe with a long nose on it and ended up putting the liquid or substance back in her right cheek as she pocketed and had weakness in her in her left cheek. I believe the tongue muscles did not able to work well enough to move food around in her mouth like we do. The meal time stretched into a minimum of an hour. Patience, patience, patience.

    My thoughts are with you.


  • Thanks Kathy, Baclofen was the other medication advised by PSP assoc, although I thought it was one or the other !! Not quite there yet where we need to use syringe, can just manage with a small teaspoon. But as you say meals can take an hour which is tiring for mum just in itself. Will mention medication to Pallative care team, hopefully they should be in touch soon this week.

    Thanks again my lovely

    Jo xxx

  • Hi my Mum has PSP and is in the final stage as they call it! Mum has just been given Baclofen for her rigidity, stiffness in her arms and neck to relax the muscles it has definitely worked but she is sleeping even more now I have just tried to put her on the commode but she was still asleep so put a pad on just in case because last night she wet herself, I'm not sure whether these are side effects or not it's very hard to weigh up if she is better on Baclofen or not the good thing is Mum is not in pain now! My mum also has trouble opening her mouth we use a tiny teaspoon but we are struggling to get it in her mouth only the tip and like you it takes about an hour but now Mum is so tired she can't even stay awake to eat her food she has lost so much weight this last year she must be 5 or 6 stone now so very sad!

    My thoughts are with you as I know how hard it is to watch your Mum go through this horrible illness Jan xx

  • Dear Jan

    Both drugs mentioned above will cause extreme tiredness on top of the existing fatigue. Without my knowledge Mum was taken off the Clonazepam after only 2 tablets as the carers were unable to keep mum awake for meals, they rang GP for advise and were told to discontinue so I don't know if it would have helped the rigidity in her jaw.

    Unfortunately Mum was rushed into hospital Sat 31 August with major breathing difficulties, this literally happened overnight as we were with her the evening before. Mum received palliative care only as was her wishes set out in the advance directive she did. She passed away peacefully 6th September with her family beside her, I never left her side the whole time.

    My advise to you is to ask your GP for an urgent referral to your local palliative care team either through a hospice or hospital for assessment. Mums funeral was yesterday.

    My heart breaks for you my love as our stories sound so similar.

    My thoughts are with you and I urge you to contact your GP as soon as you can.

    Love Jo xx

  • I'm so sorry JoJo I have only just read your response today as I don't have time to come on this website that often and it doesn't tell you when someone responds to a question or answer!!

    I am so sorry to hear about your Mum passing but you know now she isn't suffering this terrible illness anymore, how are you?

    My Mum has a chest infection although the GP says she cannot really hear much as Mum can't take a deep breath to listen to her lungs properly she has given Mum antibiotics as a precaution but she sounds terrible a very loud ruckling sound but she cannot cough to bring it up like you and I :( The palliative care Dr has also been today as district nurses had asked for a review a few weeks ago he is coming back in 2 weeks! It's Mum's 75th Birthday tomorrow and I want her to enjoy the day with all her family Grandchildren and Great Grandson all coming to share in her birthday celebration because I know this will be probably her last it's so sad :(

    Take care Jo Jo and please keep in touch hugs Jan xx

  • Hi Jan

    Thank you for your kind words. We also celebrated my Mums 75th Birthday in June this year, as she had on a textured C diet for the last 2 years I had a cheesecake made for her as she was not able to eat cake, like you I felt it would be her last Birthday. As I explained before the night before Mum was rushed to hospital we thought her breathing had changed slightly but nothing that give us cause for concern. They did chest X-ray in resus the following morning in hospital but the doctor said there was only a small amount of fluid on her lungs, certainly not pneumonia at that time. Her struggle for breath was put down to the muscles in her chest becoming rigid.

    I hope you have a wonderful day today celebrating your lovely Mums Birthday, don't think of the tomorrow's on her special day, that's how I got through it.

    Has your mum been prescribed Clonazepam ?

    Please feel free to message me privately at anytime or if you prefer email me ajahkirkby@hotmail.com.

    Thinking of you and your family


    Jo xxx

  • Himi,jojo

    I have just read your iodate

    Sorry thst utr mum has pssedfaway

    How rbyou coping?looljilll

    Plz stay on the site we'd,need u

  • Hi Jill

    Thank you for your condolences. I'm doing ok thanks, missing Mum terribly, but so thankful her suffering has ended. Of course I will remain on site, to offer any advice and support I can. Over the past few years this site has helped me enormously, you all feel like family.

    How are you doing my lovely?

    Take Care and watch out for those falls

    Love JoJo xxx

  • Hi jojo

    I ,have just lost my reply 2 u

    So will leave it 4 ,now

    And stay strong


You may also like...